West Virginia, 2020

Damaging Winds and High Wind in West Virginia, January 11 to 12, 2020

January 11 to 12, 2020 · NWS RLX · 58 events in 42 counties and zones

A strong storm system moved through the Great Lakes on the 11th and 12th. Ahead of this system, temperatures on the afternoon of the 11th soared into the 70s and low 80s, driven by strong southerly winds.

Where it happened

Every event with a place to put it; 42 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
2
Property damage
$511,000
Crop damage
None recorded
Events
58

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

A strong storm system moved through the Great Lakes on the 11th and 12th. Ahead of this system, temperatures on the afternoon of the 11th soared into the 70s and low 80s, driven by strong southerly winds. Gusts were regularly measured in the 40-50 mph range. A line of showers and thunderstorms developed in the lower Ohio River Valley along a cold front, and quickly raced eastward through the late afternoon and evening. By the time these got to the middle Ohio River Valley and central Appalachians, no lightning was present, but the convective showers were still packing gusty outflow winds, with lots of tree and utility damage reported. The actual cold front surged through late that night, with another round of 45-55 mph winds, causing more power outages.

Shortly after noon on the 11th, a tree fell onto a side-by-side ATV near Ashford in Boone County. A 14-year-old boy was fatally wounded, and his father and sister were injured. The ASOS at Charleston's Yeager Airport, which is about 13 miles from the incident site, measured gusts of 30-40 mph around the time of the incident. These were driven by the synoptic flow, not convective activity.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Jan 11, 9:43 AM EST, 17 minutes earlier.

Area forecast discussion, Jan 11, 9:43 AM EST, 17 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
943 AM EST Sat Jan 11 2020

.SYNOPSIS...
Warm southerly flow strengthens today with a strong cold front
expected to cross overnight. High pressure Sunday/Monday. Next
frontal system mid week.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 945 AM Saturday...

Did a quick update of all fields into tonight, started with
current obs and trends and then blending in newest high res
guidance for this afternoon and tonight. Main changes were to
increase afternoon highs today a couple degrees across most of
the forecast area -- closer to MOS guidance. Also have a tighter
gradient in POPs to the west today, and then went with more of a
trackable line of higher POPs moving through this evening and
tonight with the cold front. Also expanded isolated thunder
mention farther east.

As of 330 AM Saturday...

There will be kind of a windy lull today with chances of
showers in just about any location until the main feature, a
modest tightly wound low to the west, slides into the area
bringing strong winds, showers and possible thunderstorms
starting Saturday evening and ending Sunday morning. Winds will
slowly increase as the day progresses with the help of a newly
formed nocturnal jet, literally hanging around through the
period. As the low traverses east into the area this evening, a
line of convection/strong winds and possibly heavy showers is
forecast to move through at and ahead of the cold front.
Widespread showers across the area will filter in through the
night until finally tapering off in the early morning hours. No
flooding concerns as of right now, however poor drainage areas
can be impacted under a heavy shower.

The majority of rainfall will be light in nature with the main
hazard being the strong winds ability to mix down across the
area. Soundings indicate the potential for mixing as slight
inverted v's and dry air in the boundary layer are shown across
the board during the afternoon. This combined with some
instability ahead of the front will create the opportunity for
gusty conditions through the rest of the day/night. Gusts up to
45mph are anticipated for the lowlands and 45-55mph in the
higher elevations. For this reason a wind advisory has been
issued through Sunday morning.

Temperatures will continue to be on the rise before the cold
front arrives with continuous warm air advection creating the
possibility to once again break record high temperatures. Todays
high temps are in the low 70's to upper 70's over most of the
area (excluding the mountains). This is over 30 degrees above
the norm for this time of year. Todays record high right here in
Charleston is 71F from 2018 and I can assure you that we should
be able to break that record with ease.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY/...
As of 200 AM Saturday...

The airmass in the wake of the near term frontal system will not
be a dramatic change from the warm sector prior to fropa. Temps
still above normal and the winds relax with high pressure
building in and upper level flow returning to southwesterly.
The focus for sensible weather will be the linger stationary
front draped from the Texas Gulf Coast to the VA/NC border on
the east coast. This boundary will begin to lift back to the
north bringing POPs back into the far southern zones Monday.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
As of 200 AM Saturday...

Stationary front lifts northward ever so slowly with an
associated increase in rain chances. Boundary will
interact/merge with a deepening upper low/mid latitude cyclone
pushing eastward into the mid Mississippi Valley. By Wednesday,
the better organization of this system from the digging upper
level and surface low. Frontal passage is likely in the lat
Wednesday into early Wednesday night time frame, and with the
generation of cold air from the strengthening system, the well
above normal temperature pattern will likely come to a halt, at
least temporarily.

&&

.AVIATION /15Z SATURDAY THROUGH WEDNESDAY/...
As of 635 AM Saturday...

VFR will prevail for most of this forecast period with mainly
just some periods of MVFR VIS and CIGs associated with frontal
passage. The two main factors today will be gusty winds from
the south (up to 40KT) at all terminals by late afternoon
continuing through the evening. Also, a short period of MVFR
CIGs during the late night hours due to pre-frontal stratus/Cu.
Frontal passage is set for early morning Sunday and showers may
restrict VIS slightly although not expecting to see IFR, unless
a heavier shower persists. Thinking if VIS would bottom out to
IFR under a shower/storm, it would quickly recover, so left any
mention of convective restrictions out of the TAFs. LLWS will
be present as a low level jet will continue up through frontal
passage, therefore 50KT+ at 020FT is not out of the question
today. A wind shift will take place after FROPA around the
early morning and a MVFR Cu deck around 025FT will spread across
the area about the same time affecting most sites just before
sunrise on Sunday.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z SUNDAY...

FORECAST CONFIDENCE: Medium to High.

ALTERNATE SCENARIOS: A possible thunderstorm cannot be ruled
out at virtually any site Saturday night (ahead of the front)
which would drop VIS and CIGs down to possible IFR. Probability
is too low to insert into TAFs at this time.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       15   16   17   18   19   20   21   22   23   00   01   02
EST 1HRLY       10   11   12   13   14   15   16   17   18   19   20   21
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H

AFTER 12Z SUNDAY...
IFR possible in showers for Saturday night.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Wind Advisory until 5 AM EST Sunday for WVZ005>011-013>020-
     024>034-039-040-515>519-521-524-525.
     Wind Advisory until 10 AM EST Sunday for WVZ520-522-523-526.
OH...Wind Advisory until 5 AM EST Sunday for OHZ066-067-075-076-
     083>087.
KY...Wind Advisory until 5 AM EST Sunday for KYZ101>103-105.
VA...Wind Advisory until 5 AM EST Sunday for VAZ003-004.

&&

SYNOPSIS...26/JZ
NEAR TERM...MZ/JZ
SHORT TERM...26
LONG TERM...26
AVIATION...JZ
Hazardous weather outlook, Jan 11, 3:57 AM EST, 6 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
357 AM EST Sat Jan 11 2020

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>034-039-040-515>519-521-524-525-120900-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne-
Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-
Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-
Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Northwest Webster-
Southeast Pocahontas-Northwest Randolph-
357 AM EST Sat Jan 11 2020

...WIND ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 5 AM EST
SUNDAY...

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, southwest Virginia and much of West Virginia.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

WVZ520-522-523-526-120900-
Southeast Nicholas-Southeast Webster-Northwest Pocahontas-
Southeast Randolph-
357 AM EST Sat Jan 11 2020

...WIND ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 10 AM EST
SUNDAY...

This Hazardous Weather Outlook is for portions of northeast West
Virginia and southeast West Virginia.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

The radar

The Pittsburgh radar (KPBZ), 157 km away, was scanning. The volume nearest the first event began at 20:19 UTC.

Open the radar archive at this moment

Event by event

39 strong wind, 16 thunderstorm wind, 3 high wind. Local standard time, as filed.

Strong Wind, Barbour

When
January 11, 10:00 AM EST to January 12, 3:00 AM EST
Where
Barbour forecast zone
Measured
45 kt (52 mph) estimated gust
Property damage
$10,000
Reported by
Utility Company
Coordinates
39.133, -80.003 (the zone’s center; the record gives no point)

Strong Wind, Boone

When
January 11, 10:00 AM EST to January 12, 3:00 AM EST
Where
Boone forecast zone
Measured
45 kt (52 mph) estimated gust
Deaths
1 direct, 0 indirect
Injuries
2 direct, 0 indirect
Property damage
$10,000
Reported by
Utility Company
Coordinates
38.023, -81.711 (the zone’s center; the record gives no point)

Strong Wind, Braxton

When
January 11, 10:00 AM EST to January 12, 3:00 AM EST
Where
Braxton forecast zone
Measured
45 kt (52 mph) estimated gust
Property damage
$10,000
Reported by
Utility Company
Coordinates
38.700, -80.719 (the zone’s center; the record gives no point)

Strong Wind, Cabell

When
January 11, 10:00 AM EST to January 12, 3:00 AM EST
Where
Cabell forecast zone
Measured
45 kt (52 mph) estimated gust
Property damage
$10,000
Reported by
Utility Company
Coordinates
38.420, -82.242 (the zone’s center; the record gives no point)

Strong Wind, Calhoun

When
January 11, 10:00 AM EST to January 12, 3:00 AM EST
Where
Calhoun forecast zone
Measured
45 kt (52 mph) estimated gust
Property damage
$10,000
Reported by
Utility Company
Coordinates
38.845, -81.118 (the zone’s center; the record gives no point)

Strong Wind, Clay

When
January 11, 10:00 AM EST to January 12, 3:00 AM EST
Where
Clay forecast zone
Measured
45 kt (52 mph) estimated gust
Property damage
$10,000
Reported by
Utility Company
Coordinates
38.463, -81.075 (the zone’s center; the record gives no point)

Strong Wind, Doddridge

When
January 11, 10:00 AM EST to January 12, 3:00 AM EST
Where
Doddridge forecast zone
Measured
45 kt (52 mph) estimated gust
Property damage
$10,000
Reported by
Utility Company
Coordinates
39.269, -80.707 (the zone’s center; the record gives no point)

Strong Wind, Gilmer

When
January 11, 10:00 AM EST to January 12, 3:00 AM EST
Where
Gilmer forecast zone
Measured
45 kt (52 mph) estimated gust
Property damage
$10,000
Reported by
Utility Company
Coordinates
38.924, -80.857 (the zone’s center; the record gives no point)

Strong Wind, Harrison

When
January 11, 10:00 AM EST to January 12, 3:00 AM EST
Where
Harrison forecast zone
Measured
45 kt (52 mph) estimated gust
Property damage
$10,000
Reported by
Utility Company
Coordinates
39.284, -80.380 (the zone’s center; the record gives no point)

Strong Wind, Jackson

When
January 11, 10:00 AM EST to January 12, 3:00 AM EST
Where
Jackson forecast zone
Measured
45 kt (52 mph) estimated gust
Property damage
$10,000
Reported by
Utility Company
Coordinates
38.835, -81.675 (the zone’s center; the record gives no point)

Strong Wind, Kanawha

When
January 11, 10:00 AM EST to January 12, 3:00 AM EST
Where
Kanawha forecast zone
Measured
45 kt (52 mph) estimated gust
Property damage
$10,000
Reported by
Utility Company
Coordinates
38.337, -81.528 (the zone’s center; the record gives no point)

Strong Wind, Lewis

When
January 11, 10:00 AM EST to January 12, 3:00 AM EST
Where
Lewis forecast zone
Measured
45 kt (52 mph) estimated gust
Property damage
$10,000
Reported by
Utility Company
Coordinates
38.996, -80.502 (the zone’s center; the record gives no point)

Strong Wind, Lincoln

When
January 11, 10:00 AM EST to January 12, 3:00 AM EST
Where
Lincoln forecast zone
Measured
45 kt (52 mph) estimated gust
Property damage
$10,000
Reported by
Utility Company
Coordinates
38.175, -82.070 (the zone’s center; the record gives no point)

Strong Wind, Logan

When
January 11, 10:00 AM EST to January 12, 3:00 AM EST
Where
Logan forecast zone
Measured
45 kt (52 mph) estimated gust
Property damage
$10,000
Reported by
Utility Company
Coordinates
37.832, -81.935 (the zone’s center; the record gives no point)

Strong Wind, Mason

When
January 11, 10:00 AM EST to January 12, 3:00 AM EST
Where
Mason forecast zone
Measured
45 kt (52 mph) estimated gust
Property damage
$10,000
Reported by
Utility Company
Coordinates
38.770, -82.026 (the zone’s center; the record gives no point)

Strong Wind, McDowell

When
January 11, 10:00 AM EST to January 12, 3:00 AM EST
Where
McDowell forecast zone
Measured
45 kt (52 mph) estimated gust
Property damage
$10,000
Reported by
Utility Company
Coordinates
37.379, -81.654 (the zone’s center; the record gives no point)

Strong Wind, Mingo

When
January 11, 10:00 AM EST to January 12, 3:00 AM EST
Where
Mingo forecast zone
Measured
45 kt (52 mph) estimated gust
Property damage
$10,000
Reported by
Utility Company
Coordinates
37.726, -82.135 (the zone’s center; the record gives no point)

Strong Wind, Northwest Fayette

When
January 11, 10:00 AM EST to January 12, 3:00 AM EST
Where
Northwest Fayette forecast zone
Measured
45 kt (52 mph) estimated gust
Property damage
$10,000
Reported by
Utility Company
Coordinates
38.029, -81.081 (the zone’s center; the record gives no point)

Strong Wind, Northwest Raleigh

When
January 11, 10:00 AM EST to January 12, 3:00 AM EST
Where
Northwest Raleigh forecast zone
Measured
45 kt (52 mph) estimated gust
Property damage
$10,000
Reported by
Utility Company
Coordinates
37.771, -81.249 (the zone’s center; the record gives no point)

Strong Wind, Northwest Webster

When
January 11, 10:00 AM EST to January 12, 3:00 AM EST
Where
Northwest Webster forecast zone
Measured
45 kt (52 mph) estimated gust
Property damage
$10,000
Reported by
Utility Company
Coordinates
38.495, -80.422 (the zone’s center; the record gives no point)

Strong Wind, Pleasants

When
January 11, 10:00 AM EST to January 12, 3:00 AM EST
Where
Pleasants forecast zone
Measured
45 kt (52 mph) estimated gust
Property damage
$10,000
Reported by
Utility Company
Coordinates
39.371, -81.161 (the zone’s center; the record gives no point)

Strong Wind, Putnam

When
January 11, 10:00 AM EST to January 12, 3:00 AM EST
Where
Putnam forecast zone
Measured
45 kt (52 mph) estimated gust
Property damage
$10,000
Reported by
Utility Company
Coordinates
38.509, -81.909 (the zone’s center; the record gives no point)

Strong Wind, Ritchie

When
January 11, 10:00 AM EST to January 12, 3:00 AM EST
Where
Ritchie forecast zone
Measured
45 kt (52 mph) estimated gust
Property damage
$10,000
Reported by
Utility Company
Coordinates
39.178, -81.063 (the zone’s center; the record gives no point)

Strong Wind, Roane

When
January 11, 10:00 AM EST to January 12, 3:00 AM EST
Where
Roane forecast zone
Measured
45 kt (52 mph) estimated gust
Property damage
$10,000
Reported by
Utility Company
Coordinates
38.714, -81.348 (the zone’s center; the record gives no point)

Strong Wind, Southeast Fayette

When
January 11, 10:00 AM EST to January 12, 3:00 AM EST
Where
Southeast Fayette forecast zone
Measured
45 kt (52 mph) estimated gust
Property damage
$10,000
Reported by
Utility Company
Coordinates
38.029, -81.081 (the zone’s center; the record gives no point)

Strong Wind, Southeast Nicholas

When
January 11, 10:00 AM EST to January 12, 3:00 AM EST
Where
Southeast Nicholas forecast zone
Measured
45 kt (52 mph) estimated gust
Property damage
$10,000
Reported by
Utility Company
Coordinates
38.292, -80.799 (the zone’s center; the record gives no point)

Strong Wind, Southeast Pocahontas

When
January 11, 10:00 AM EST to January 12, 3:00 AM EST
Where
Southeast Pocahontas forecast zone
Measured
45 kt (52 mph) estimated gust
Property damage
$10,000
Reported by
Utility Company
Coordinates
38.332, -80.008 (the zone’s center; the record gives no point)

Strong Wind, Southeast Raleigh

When
January 11, 10:00 AM EST to January 12, 3:00 AM EST
Where
Southeast Raleigh forecast zone
Measured
45 kt (52 mph) estimated gust
Property damage
$10,000
Reported by
Utility Company
Coordinates
37.771, -81.249 (the zone’s center; the record gives no point)

Strong Wind, Southeast Webster

When
January 11, 10:00 AM EST to January 12, 3:00 AM EST
Where
Southeast Webster forecast zone
Measured
45 kt (52 mph) estimated gust
Property damage
$10,000
Reported by
Utility Company
Coordinates
38.495, -80.422 (the zone’s center; the record gives no point)

Strong Wind, Taylor

When
January 11, 10:00 AM EST to January 12, 3:00 AM EST
Where
Taylor forecast zone
Measured
45 kt (52 mph) estimated gust
Property damage
$10,000
Reported by
Utility Company
Coordinates
39.336, -80.046 (the zone’s center; the record gives no point)

Strong Wind, Tyler

When
January 11, 10:00 AM EST to January 12, 3:00 AM EST
Where
Tyler forecast zone
Measured
45 kt (52 mph) estimated gust
Property damage
$10,000
Reported by
Utility Company
Coordinates
39.465, -80.885 (the zone’s center; the record gives no point)

Strong Wind, Upshur

When
January 11, 10:00 AM EST to January 12, 3:00 AM EST
Where
Upshur forecast zone
Measured
45 kt (52 mph) estimated gust
Property damage
$10,000
Reported by
Utility Company
Coordinates
38.898, -80.233 (the zone’s center; the record gives no point)

Strong Wind, Wayne

When
January 11, 10:00 AM EST to January 12, 3:00 AM EST
Where
Wayne forecast zone
Measured
45 kt (52 mph) estimated gust
Property damage
$10,000
Reported by
Utility Company
Coordinates
38.146, -82.427 (the zone’s center; the record gives no point)

Strong Wind, Wirt

When
January 11, 10:00 AM EST to January 12, 3:00 AM EST
Where
Wirt forecast zone
Measured
45 kt (52 mph) estimated gust
Property damage
$10,000
Reported by
Utility Company
Coordinates
39.022, -81.379 (the zone’s center; the record gives no point)

Strong Wind, Wood

When
January 11, 10:00 AM EST to January 12, 3:00 AM EST
Where
Wood forecast zone
Measured
45 kt (52 mph) estimated gust
Property damage
$10,000
Reported by
Utility Company
Coordinates
39.211, -81.515 (the zone’s center; the record gives no point)

Strong Wind, Wyoming

When
January 11, 10:00 AM EST to January 12, 3:00 AM EST
Where
Wyoming forecast zone
Measured
45 kt (52 mph) estimated gust
Property damage
$10,000
Reported by
Utility Company
Coordinates
37.610, -81.549 (the zone’s center; the record gives no point)

Strong Wind, Northwest Pocahontas

When
January 11, 10:00 AM EST to January 12, 12:00 AM EST
Where
Northwest Pocahontas forecast zone
Measured
45 kt (52 mph) estimated gust
Property damage
$10,000
Reported by
Utility Company
Coordinates
38.332, -80.008 (the zone’s center; the record gives no point)

Strong Wind, Northwest Randolph

When
January 11, 10:00 AM EST to January 12, 12:00 AM EST
Where
Northwest Randolph forecast zone
Measured
45 kt (52 mph) estimated gust
Property damage
$10,000
Reported by
Utility Company
Coordinates
38.775, -79.876 (the zone’s center; the record gives no point)

Strong Wind, Southeast Randolph

When
January 11, 10:00 AM EST to January 12, 12:00 AM EST
Where
Southeast Randolph forecast zone
Measured
45 kt (52 mph) estimated gust
Property damage
$10,000
Reported by
Utility Company
Coordinates
38.775, -79.876 (the zone’s center; the record gives no point)

Thunderstorm Wind, Wayne

When
January 11, 3:21 PM EST
Where
Wayne County, Kenova
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
911 Call Center
Coordinates
38.400, -82.580

A tree was blown down onto a house along B Street in Kenova. Near by the ASOS at the Huntington Airport recorded a gust of 57 mph at the same time.

Thunderstorm Wind, Cabell

When
January 11, 3:33 PM EST
Where
Cabell County, 1.28 mi ESE of Huntington
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
911 Call Center
Coordinates
38.410, -82.430

Numerous trees and power lines were blown down.

Thunderstorm Wind, Wayne

When
January 11, 3:49 PM EST
Where
Wayne County, Echo
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
Law Enforcement
Coordinates
38.180, -82.480

Several trees were blown down near Rush Branch and Echo.

Thunderstorm Wind, Putnam

When
January 11, 3:58 PM EST
Where
Putnam County, 0.88 mi NE of Hurricane
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
38.440, -82.020

Trees and power lines were blown down.

Thunderstorm Wind, Putnam

When
January 11, 4:06 PM EST
Where
Putnam County, Winfield
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
NWS Employee
Coordinates
38.530, -81.880

Several large, healthy pine trees were snapped.

Thunderstorm Wind, Putnam

When
January 11, 4:15 PM EST
Where
Putnam County, 2.97 mi NNW of Hurricane
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
38.470, -82.050

Trees and power lines were blown down along Benedict Road.

Thunderstorm Wind, Roane

When
January 11, 4:35 PM EST
Where
Roane County, Kyger
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
38.850, -81.400

Several trees were blown down along Reedsville Road.

Thunderstorm Wind, Roane

When
January 11, 4:40 PM EST
Where
Roane County, 2.26 mi ESE of Grace
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
38.890, -81.310

Several trees were downed along Grace Road.

Thunderstorm Wind, Ritchie

When
January 11, 4:48 PM EST
Where
Ritchie County, 0.53 mi E of Pike
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
39.280, -81.070

Trees and power lines were blown down along Pike Road.

Thunderstorm Wind, Roane

When
January 11, 4:48 PM EST
Where
Roane County, 3.5 mi N of Otto
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
38.800, -81.230

Several trees were blown down along Route 33.

Thunderstorm Wind, Ritchie

When
January 11, 4:51 PM EST
Where
Ritchie County, 0.69 mi N of Harrisville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
39.210, -81.050

Multiple pine trees were snapped along Victory Ridge.

Thunderstorm Wind, Tyler

When
January 11, 5:05 PM EST
Where
Tyler County, 0.69 mi S of Alma
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
39.420, -80.830

Multiple trees were blown down around Alma.

Thunderstorm Wind, Gilmer

When
January 11, 5:19 PM EST
Where
Gilmer County, 0.69 mi S of Linn
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
39.010, -80.720

Several trees were blown down in Linn.

Thunderstorm Wind, Raleigh

When
January 11, 8:33 PM EST
Where
Raleigh County, 1.64 mi E of Cool Ridge
Measured
55 kt (63 mph) measured gust
Property damage
$80,000
Reported by
Emergency Manager
Coordinates
37.650, -81.070

The roof was blown off a manufactured home in Cool Ridge. Eight people were in the home when the storm hit. Fortunately, none of them were injured. Multiple power poles were also snapped in the area. Nearby, at the Raleigh County Memorial Airport, a 63 mph wind gust was measured.

Thunderstorm Wind, Fayette

When
January 11, 8:58 PM EST
Where
Fayette County, 0.54 mi W of Fayetteville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Utility Company
Coordinates
38.050, -81.110

Trees and power lines were blown down near Fayetteville, causing a power outage in the area.

Thunderstorm Wind, Webster

When
January 11, 9:30 PM EST
Where
Webster County, 0.54 mi E of Webster Spgs
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
Utility Company
Coordinates
38.480, -80.410

Several trees and power lines were downed throughout Webster Springs.

High Wind, Northwest Pocahontas

When
January 12, 12:00 AM EST to 3:00 AM EST
Where
Northwest Pocahontas forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
ASOS
Coordinates
38.332, -80.008 (the zone’s center; the record gives no point)

High Wind, Southeast Randolph

When
January 12, 12:00 AM EST to 3:00 AM EST
Where
Southeast Randolph forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
ASOS
Coordinates
38.775, -79.876 (the zone’s center; the record gives no point)

High Wind, Northwest Randolph

When
January 12, 12:00 AM EST to 3:00 AM EST
Where
Northwest Randolph forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
38.775, -79.876 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Strong Wind, Boone2020-01-1114MaleVehicle/Towed TrailerDirect

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2020Every state in 2020This day in weather historyWarnings in West Virginia, January 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 867160, 867163, 867164, 867165, 867166, 867167, 867168, 867169, 867170, 867171, 867172, 867173, 867174, 867175, 867176, 867177, 867178, 867179, 867180, 867183, 867184, 867185, 867186, 867187, 867188, 867189, 867190, 867191, 867192, 867193, 867194, 867195, 867196, 867197, 867198, 867199, 867200, 867201, 867202, 867135, and more.